Dexamethasone is a corticosteroid that prevents the release of substances in the body that cause inflammation. Dexamethasone is used to treat many different conditions such as allergic disorders, skin conditions, ulcerative colitis, arthritis, lupus, psoriasis, or breathing disorders.
Availability: Only with a presciption
I was prescribed dexamethasone to ‘prop up’ other treatments for prostate cancer when PSA was rising. It seems to have worked so far (5-6 months). Not sure if some ‘side effects’ are those or no, but certainly mild if so. Maybe: mild very short time memory loss; occasional heartburn; perhaps less immune to usual winter ‘illnesses’ - bout of something like ‘flu over Christmas far worse than for many years.
Well, I had a brain tumour that caused brain swelling that almost killed me. The dexamethasone they gave me got the swelling down within an hour, and basically removed all the symptoms from the tumour. So. Good, right? Probably wouldn't be here without it. The side effects are really nasty though. Sweating like a pig. Eating like a horse, seriously I've never felt such hunger. Fatigue like you wouldn't believe, alternating with energy, I had no idea what I would be capable of day to day, getting out of bed alone or going to work like an energiser bunny. My tongue turned into a cartoon's tongue, all wide and smooth and floppy. My head turned into a bloated pumpkin. Mood swings like you wouldn't believe, I think I got to experience a couple of hours of severe depression thanks to this stuff, and believe me that was not pleasant at all. This drug cannot be stopped cold turkey and in fact doing so may kill you (you need a medical alert bracelet just in case you end up in A&E while on these things, so they know), so they have to wean you off it over a few weeks. Basically. This drug is serious business. It probably saved my life, and certainly alleviated very serious symptoms indeed (I had aphasia from the brain swelling, so I couldn't speak and was staggering around like a drunk). But is also thoroughly unpleasant. Better than the alternative though, eh. I guess if you get prescribed it, you need it, and it does work, but get ready for an unpleasant ride.
Keep of this if at all possible. Side effects are awful !!!!. If it can be substituted with another steroid like Press please, pleasecsubstitute where ever possible. My daughter was given these in hospital with no information or discussion by her doctors- she was not informed if any if the side effects. She suffered from swelling if the face ( it was so bad as her mother I didn't recognise her) her appetite increa See and she couldn't get enough food - visitors had to bring in additional food to support her hunger pangs. Yet she list 5.5kgs in 10 days in hospital. She lost muscle - had muscle dystrophy when she was discharged we had to go private to see a physio. She had shiet term memory loss. Eyesight was affected she ciylxng focus properly and had difficulty seeing.. She couldn't recall conversations. She began to halucinate. I really don't know how these drugs have z licence - THEY SHOULD BE BANNED !!!!
I was given duff advice by the nhs and told it was safe to fly long haul with a brain tumour. This was not true at all, I suffered a micro bleed after a long haul flight due to raised intracranial pressure. The effects were absolutely devastating. I was given dexa injections abroad (nhs refuses to prescribe it) and although it did not resolve the debilitating effects of the microbleed, it kept me as safe as possible on the flight back. I have obtained a supply of dexa in the UK (obviously not from my useless nhs gp) and have been advised to start injecting several days before I fly in future. The side effects are unpleasant, but when you're in a life and death situation, you don't have much choice. I have neutropaenia and multiple auto immune diseases; this drug suppresses your immune system even more so you need to stay away from all possible sources of infection. It lso keeps you awake and makes you sweat.
I was given steroids as part of my chemotherapy routine as an anti sickness. This was administered intravenously prior to chemo every 3 week cycle then 3 days worth of dexamethasone tablets. It certainly helped with sickness. However main side effect was insomnia. I would know for the next 4/5 days I would have trouble sleeping. This quickly disappeared once I stopped taking them. This side effect probably outweighed the potentially sickness of the chemo so I stuck it out for the duration of the 6 months treatment. I subsequently had a severe skin rash with the introduction of certuximab into my chemo routine every fortnight. This rash (neck,trunk, legs and face) only seemed to disappear when I had my three weekly chemo treatment. Eventually I persuaded the doctor that it seemed to be the steroids that cleared the rash from my face. So some extra dexamethasone tablets between chemo almost clears up the face rash completely. However this is offset by the insomnia again!